Alert archive / California / Red Flag Warnings in 2017
Red Flag Warning 12, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 18, 2017, 1:34 PM PDT for Modoc County, California. It took effect at Jul 19, 2017, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2017, 1:34 PM PDT (20:34 UTC)
- In effect from
- Jul 19, 2017, 2:00 PM PDT
- Expired
- Jul 19, 2017, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247 WWUS86 KMFR 182034 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 134 PM PDT Tue Jul 18 2017 CAZ285-190845- /O.UPG.KMFR.FW.A.0006.170719T2100Z-170720T0400Z/ /O.NEW.KMFR.FW.W.0012.170719T2100Z-170720T0400Z/ /O.CON.KMFR.FW.W.0011.170718T2100Z-170719T0400Z/ Modoc County Except for the Surprise Valley- 134 PM PDT Tue Jul 18 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning, which is in effect from 2 PM to 9 PM PDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected area: In Northern CA...most of Fire Weather Zone 285 except the northwest part of the fire weather zone near Tule Lake. * Counties affected: In Northern CA...Modoc. * Wind...Southwest to west 10 to 15 mph with gusts up to 25 mph. * Humidity...8-15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * One less spark, one less wildfire. && $$ ORZ624-190400- /O.CON.KMFR.FW.W.0011.170718T2100Z-170719T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 134 PM PDT Tue Jul 18 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 624... * Affected area: In South Central OR...most of the Fremont- Winema National Forest east of Highway 97 and part of the Fremont-Winema National Forest west of Highway 97 in southwestern Klamath County...in Fire Weather Zone 624. This includes the cities of Klamath Falls and Lakeview. * Counties affected: In South Central OR...Klamath...forested area in western Lake. * Wind...Southwest winds 15 mph with gusts to 25 mph. * Humidity...9-15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. * One less spark, one less wildfire. * View the hazard area in detail at http://weather.gov/medford/hazard $$ CAZ284-190400- /O.CON.KMFR.FW.W.0011.170718T2100Z-170719T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 134 PM PDT Tue Jul 18 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 284... * Affected area: In Northern CA...southeast part of Fire Weather Zone 284 in the Shasta-Trinity National Forest. * Counties affected: In Northern CA...southeast part of Siskiyou. * Wind...Southwest to west 10 to 15 mph with gusts up to 25 mph. * Humidity...8-15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * One less spark, one less wildfire. * View the hazard area in detail at http://weather.gov/medford/hazard $$ Visit us at www.weather.gov/medford
4 follow-up statements
713 WWUS86 KMFR 190400 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 900 PM PDT Tue Jul 18 2017 CAZ285-191600- /O.EXP.KMFR.FW.W.0011.000000T0000Z-170719T0400Z/ /O.CON.KMFR.FW.W.0012.170719T2100Z-170720T0400Z/ Modoc County Except for the Surprise Valley- 900 PM PDT Tue Jul 18 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 285... * Affected area: In Northern CA...most of Fire Weather Zone 285 except the northwest part near Tulelake. * Counties affected: In Northern CA...Modoc. * Wind...Southwest to west 10 to 15 mph with gusts up to 25 mph. * Humidity...8-15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * One less spark, one less wildfire. * View the hazard area in detail at http://weather.gov/medford/hazard && $$ ORZ624-190500- /O.EXP.KMFR.FW.W.0011.000000T0000Z-170719T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 900 PM PDT Tue Jul 18 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 624... Winds are diminishing and relative humidities are increasing. $$ CAZ284-190500- /O.EXP.KMFR.FW.W.0011.000000T0000Z-170719T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- 900 PM PDT Tue Jul 18 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 284... Winds are diminishing and relative humidities are increasing. $$ Visit us at www.weather.gov/Medford
476 WWUS86 KMFR 191323 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 623 AM PDT Wed Jul 19 2017 CAZ285-200100- /O.CON.KMFR.FW.W.0012.170719T2100Z-170720T0400Z/ Modoc County Except for the Surprise Valley- 623 AM PDT Wed Jul 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 285... * Affected area: In Northern CA...most of Fire Weather Zone 285 except the northwest part near Tulelake. * Counties affected: In Northern CA...Modoc. * Wind...Southwest to west 10 to 15 mph with gusts up to 25 mph. * Humidity...8 to 15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * One less spark, one less wildfire. * View the hazard area in detail at http://weather.gov/medford/hazard $$ Visit us at www.weather.gov/Medford
489 WWUS86 KMFR 192202 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 302 PM PDT Wed Jul 19 2017 CAZ285-200400- /O.CON.KMFR.FW.W.0012.000000T0000Z-170720T0400Z/ Modoc County Except for the Surprise Valley- 302 PM PDT Wed Jul 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * Affected area: In Northern CA...most of Fire Weather Zone 285 except the northwest part near Tulelake. * Counties affected: In Northern CA...Modoc. * Wind...Southwest to west 10 to 15 mph with gusts up to 25 mph. * Humidity...8 to 15 percent. * A Red Flag Warning means that critical fire weather conditions are either occurring now, or will occur shortly. * One less spark, one less wildfire. * View the hazard area in detail at http://weather.gov/medford/hazard $$ Visit us at www.weather.gov/medford
120 WWUS86 KMFR 200350 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 850 PM PDT Wed Jul 19 2017 CAZ285-200500- /O.EXP.KMFR.FW.W.0012.000000T0000Z-170720T0400Z/ Modoc County Except for the Surprise Valley- 850 PM PDT Wed Jul 19 2017 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... Winds are diminishing and relative humidities are increasing. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 18, 10:31 AM PDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 18, 10:31 AM PDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1031 AM PDT Tue Jul 18 2017
.Updated aviation discussion.
.DISCUSSION...Today will feature near normal temperatures for this
time of year under a generally persistent southwest-flow pattern.
There is one difference in today's pattern from the previous
several, and that's a distinct shortwave poised to move through
the forecast area this afternoon. This shortwave led to a deeper
marine layer this morning and a bigger push of morning clouds into
the coastal valleys, and it brings a slight chance of
thunderstorms to the Cascades from about Crater Lake northward and
into northern Lake County. A holistic look at subjective and
objective model guidance and observations suggests minimal chance
for thunderstorms, so the forecast looks on track.
Another breezy to windy day is on tap for most of the forecast
area today, and this brings with it fire weather concerns. See the
fire weather discussion below for more details.
&&
.AVIATION...18/18Z TAF CYCLE...Low clouds are dissipating near the
coast, and clear skies are expected through much of the afternoon. A
return of the marine clouds to coastal terminals is expected this
evening. Due to the upper disturbance moving through this afternoon,
the marine layer should deepen so MVFR ceilings are expected for
much of the coast when clouds return, with IFR conditions near
Brookings. Clouds should clear to VFR earlier Wednesday, in the
early to mid morning hours.
Inland, there is a slight chance of thunderstorms this afternoon and
evening along and east of the Cascades. Gusty winds (northwest west
of the Cascades and westerly east of the Cascades) are expected this
afternoon, especially east of the Cascades where gusts to 30 mph are
possible. VFR conditions are expected through tomorrow at inland
areas. SK
&&
.MARINE...Updated 250 AM PDT Tuesday 18 July 2017...Winds and seas
will subside into Thursday morning. But, a thermal trough will
persist near the coast with conditions beyond 5 NM from shore and
south of Nesika Beach remaining hazardous to small craft into this
afternoon. Meantime, offshore high pressure will weaken ahead of a
weak cold front that is expected on Wednesday night. North winds are
likely to increase modestly on Thursday then significantly Friday
through the weekend. The main alteration to the forecast was to
nudge winds higher Friday through early next week with the trend of
the 00Z GFS and ECMWF models. The strongest winds are likely on
Sunday with only slight improvement on Monday. -DW
&&
.FIRE WEATHER...Updated 230 PM Monday 17 July 2017...For
northeast California, conditions will change very little the next
24 hours. We are still expecting afternoon humidity to fall to
around 10 percent with wind gusts to the 20-25 mph range. As a
result, we will continue with the Red Flag Warning for Tuesday
also. Conditions may improve slightly on Wednesday but they will
still be very close to critical fire weather, and we have issued a
Fire Weather Watch for Wednesday for zone 285 which is mainly
Modoc County.
For Fire Weather Zone 284, this is only a small section in SE
Siskiyou County near the Burney Basin of Shasta County. While most
of the zone will also be gusty and dry, conditions elsewhere in this
zone are not expected to reach critical values.
Weak offshore flow continues tonight for SW Oregon coastal range.
Recovery will be in the 60-65 percent range with mostly north to
northeast winds. There will be a subtle change for Tuesday as
offshore flow weakens allowing Northwest winds to develop in the
afternoon. This will lead to higher afternoon humidity which could
help with the Chetco Fire. Models indicates an onshore push around
Wednesday after a disturbance moves through. This will lead to
breezy conditions for areas west of the Cascades although humidities
should stay above critical values. Onshore flow however will lead to
widespread low cloud coverage in the Umpqua Basin.
Regarding thunderstorms, the last 2 runs are trending stronger with
the short wave trough on Tuesday. While moisture is still less than
optimal, there is enough instability that some of the cumulus
buildups could grow into thunderstorm clouds with a few lightning
strikes. The best area for this will be from Crater Lake north and
northeastward into the Chemult area. We don't see the Lightning
Activity Level higher that LAL 2 for Tuesday afternoon and evening.
/FB
&&
.PREV DISCUSSION... /Issued 311 AM PDT Tue Jul 18 2017/
DISCUSSION...An upper low centered 40 miles off the southern
coast of British Columbia will remain in place today, and
gradually move toward the coast late Wednesday into Thursday. A
shortwave will move into the Medford CWA today under southwest
flow, bringing a slight chance of thunderstorms this afternoon and
evening to Crater Lake and northeastward, into Chemult, Crescent,
and Fort Rock. Models show midlevels quite dry this afternoon,
hence slight chance of tstorms. Expect gusty winds in the
afternoon and evening today and Wednesday, particularly over the
East Side. This will bring a critical fire weather pattern to
areas east of the Cascades today.
Along the coast, satellite imagery shows areas of low clouds near
Brookings and along the Coos County coast, spreading into
Coquille and Myrtle Point. Cloud cover will expand over the next
few hours, and diminish later this morning in offshore flow.
Tonight into Wednesday morning, expect areas of low clouds and fog
to again develop north of Cape Blanco, and from Gold Beach to
Brookings. As the axis of the parent trough moves inland early
Thursday morning, expect a deeper marine layer to spread inland
across the Umpqua Valley. Thursday should be a couple of degrees
cooler for all inland areas, at least compared to
Tuesday/Wednesday.
Models are in agreement Friday into the weekend showing a warm up
back above normal. Expect temperatures will reach into the upper
90s here in Medford, perhaps taking a run at 100 degrees Sunday.
That's about 5-10 degrees above normal. -MSC/CC/MAS
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening for ORZ624.
CA...Red Flag Warning from 2 PM this afternoon to 9 PM PDT this
evening for CAZ284-285.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for CAZ285.
Pacific Coastal Waters...Small Craft Advisory until 5 PM PDT this
afternoon for PZZ356-376.
NSK/DW/DWNearby
Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.